Alert archive / South Dakota / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 190, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Aug 1, 2017, 1:49 PM CDT for Brule County, Charles Mix County, South Dakota. It was in force for 41 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 1, 2017, 1:49 PM CDT (18:49 UTC)
- Expired
- Aug 1, 2017, 2:30 PM CDT
- In force
- 41 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Brule County, SD, Charles Mix County, SD
The radar
The Sioux Falls radar (KFSD), 189 km from the middle of the area, began a volume at 18:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 1, 2:03 PM CDT | TSTM WND GST 60 | 18 S Pukwana, SD |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 14 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 6.8 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 992 J/kg
- Mixed-layer CIN
- -200 J/kg
- Mixed-layer LCL
- 1296 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 2 m²/s²
- 0-3 km storm-relative helicity
- 24 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
186
WUUS53 KFSD 011849
SVRFSD
SDC015-023-011930-
/O.NEW.KFSD.SV.W.0190.170801T1849Z-170801T1930Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
149 PM CDT TUE AUG 1 2017
The National Weather Service in Sioux Falls has issued a
* Severe Thunderstorm Warning for...
Northwestern Charles Mix County in south central South Dakota...
Southeastern Brule County in south central South Dakota...
* Until 230 PM CDT
* At 149 PM CDT, a severe thunderstorm was located 10 miles west of
Grass Ranch Colony, or 10 miles southwest of Kimball, moving
southeast at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will be near,
Grass Ranch Colony around 220 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4368 9916 4370 9879 4347 9880 4337 9895
4343 9915 4344 9917 4344 9919 4345 9924
TIME...MOT...LOC 1849Z 307DEG 11KT 4362 9909
HAIL...1.00IN
WIND...60MPH
$$
Weisser2 follow-up statements
431
WWUS53 KFSD 011906
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
206 PM CDT TUE AUG 1 2017
SDC015-023-011930-
/O.CON.KFSD.SV.W.0190.000000T0000Z-170801T1930Z/
Charles Mix SD-Brule SD-
206 PM CDT TUE AUG 1 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 PM CDT
FOR NORTHWESTERN CHARLES MIX AND SOUTHEASTERN BRULE COUNTIES...
At 205 PM CDT, a severe thunderstorm was located over Grass Ranch
Colony, or 8 miles south of Kimball, moving east at 20 mph. Other
strong storms were found across far southeast Brule and northern
Charles Mix.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe storm will be near...
Grass Ranch Colony around 210 PM CDT.
At 203 pm CDT...a 60 mph wind gust was reported 18 miles south of
Pukwana.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4368 9916 4370 9879 4347 9880 4337 9895
4343 9915 4344 9917 4344 9919 4345 9924
TIME...MOT...LOC 1905Z 278DEG 16KT 4362 9892
HAIL...1.00IN
WIND...60MPH
$$
Weisser274
WWUS53 KFSD 011926
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
226 PM CDT TUE AUG 1 2017
SDC015-023-011936-
/O.EXP.KFSD.SV.W.0190.000000T0000Z-170801T1930Z/
Charles Mix SD-Brule SD-
226 PM CDT TUE AUG 1 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN CHARLES MIX AND
SOUTHEASTERN BRULE COUNTIES WILL EXPIRE AT 230 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire. However gusty winds
around 50 mph are still possible with this thunderstorm.
LAT...LON 4368 9916 4370 9879 4347 9880 4337 9895
4343 9915 4344 9917 4344 9919 4345 9924
TIME...MOT...LOC 1926Z 307DEG 11KT 4358 9885
$$
WeisserWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 1, 12:53 PM CDT, 56 minutes earlier.
Area forecast discussion, Aug 1, 12:53 PM CDT, 56 minutes before
Area Forecast Discussion National Weather Service Sioux Falls SD 1253 PM CDT Tue Aug 1 2017 .SHORT TERM...(Today and Tonight) Issued at 313 AM CDT Tue Aug 1 2017 A weak boundary/wind shift is still on tap to drop across the area during the day, though any significant forcing and deeper moisture is absent with the system. As the boundary settles to the south by afternoon, may get enough low level convergence and instability, primarily south of Interstate 90, to trigger isolated to scattered thunderstorms. The better chances will exist over south central SD with slightly better mid and upper level support as a weak shortwave slides into western and central SD during that time frame. Although afternoon CAPE values will be running around 1500 J/KG in our south, shear is fairly pitiful at 15 to 20 kts, so thinking that the severe potential is low. If an isolated severe storm were to occur, it would probably be over south central SD where the shear is slightly more enhanced. Soundings over that that area do exhibit an inverted V, so strong winds would most likely be the greatest threat. High temperatures today may be a notch higher than yesterday, running mainly mid to upper 80s. For tonight, any thunderstorm activity in our south will wane fairly quickly in the evening as the low level convergence zone continues to slide to the south and instability decreases. Skies will be clear to partly cloudy early in the night, then will see some increase in clouds from the west later in the night out ahead of the next more significant system to affect the area. Lows will again be upper 50s to lower 60s. .LONG TERM...(Wednesday through Monday) Issued at 313 AM CDT Tue Aug 1 2017 On Wednesday, models are in good agreement with both the large scale and mesoscale features in the mid and upper levels. A leading short wave develops and moves into central SD by 18Z Wednesday ahead of the main, cold upper trough which is just beginning to move into northwest ND at that same time. It's this first short wave which moves across the forecast area Wednesday afternoon and evening that will be responsible for convection chances. At the surface, there are still discrepancies in frontal timing. The GFS remains the fastest, with the cold front through the entire CWA by 06Z Thursday. The ECMWF does not push the cold front through the entire area until 12Z Thursday, with the NAM in between the two. For now, compromised with the NAM on the wind shift timing, noting that it could be a few hours either way. It all depends on how the model interacts the surface with its upper air. The GFS and NAM prefer to move the cold front through more with the leading short wave, while the ECMWF waits for the main upper trough to swing through later Wednesday night to shift the wind. Believe in this case, the surface cold front will follow suit with the leading short wave and convection, so the ECMWF may bit a bit slow. At any rate, there is still some severe potential across the forecast area Wednesday and Wednesday evening as the advancing cold front produces a focus mechanism in the low levels. 850-700mb frontogenesis is strong on all models, with strong QG forcing in the mid to upper levels moving squarely through the area. Wind shear is impressive with this system as long as the cold front does not swing through too fast. 500mb winds are averaging 40 to 50 knots Wednesday and Wednesday evening, with 700mb temperatures cooling to just +4 to +6C by 00Z Thursday. Low level lapse rates are very unstable, in fact dry adiabatic in the lowest 1.5km, giving the soundings a bit of an inverted V look to them with ample mid level moisture. The inverted V soundings are more pronounced west of I 29 as opposed to east. High pops are warranted, advancing west to east Wednesday afternoon and night, with a lot of the beneficial rainfall likely in the post frontal stratiform regime. Concerning temperatures, highs continue to be rather tricky on Wednesday as it largely depends on mid level cloud cover and of course, rain. Continued to use superblend. This is not the case Thursday through Sunday. As the cold upper trough swings through Wednesday night, a long wave trough carves out through the eastern United States. Any temperature which has bias correction in it is way too warm with this pattern shift. Therefore moderated superblend highs lower for these four days given the ECMWF and GFS forecast 850mb temperatures. Blended in conventional guidances such as consensus all and raw to cool off superblend some. With self destructive sunshine through the day on Thursday under breezy conditions and an upper cyclonic flow, a few showers may linger along and east of the James River which will cool highs even more. Highs will only be in the mid 60s in southwest MN, to mid 70s in south central SD, cool enough that these highs will place locations in the top 5 (or very near it) for record cool highs for August 3rd. Temperatures will moderate some, but still way below normal Friday through Sunday. The ECMWF and GFS are in very good agreement in bringing another short wave through Friday night and Saturday morning reinforcing the chilly air a bit, and giving very good chances for rainfall. Temperatures will moderate further next Monday and Tuesday. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 1252 PM CDT Tue Aug 1 2017 Scattered convection will slide through areas mainly west of the mid-James River valley at early afternoon, and become isolated with additional development near a slowly southward sinking frontal boundary by early to mid afternoon mainly near/south of I-90. Much of the night and morning hours should be quiet. There is an outside chance with meek flushing of the moist near-surface air mass that some spotty fog could develop in lower areas near KSUX. Did not place any convection into the KHON TAF toward the end of the forecast time with uncertainty in timing, but prospect for convection will be increasing near the end of the period. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. IA...None. NE...None. && SHORT TERM...JM LONG TERM...MJ AVIATION...Chapman
Hazardous weather outlook, Aug 1, 4:20 AM CDT, 9 hours 29 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 420 AM CDT Tue Aug 1 2017 SDZ050-057-058-063-064-020930- Gregory-Brule-Aurora-Charles Mix-Douglas- 420 AM CDT Tue Aug 1 2017 This Hazardous Weather Outlook is for portions of south central South Dakota. .DAY ONE...Today and Tonight An isolated severe storm is possible late this afternoon and early evening. The main threat would be straight lines around 60 mph. .DAYS TWO THROUGH SEVEN...Wednesday through Monday A few storms could be severe Wednesday afternoon. The primary threat would be hail up to the size of half dollars and wind gusts around 70 mph. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely not be needed today and tonight. SDZ038-039-052>055-059>061-065-068-069-020930- Beadle-Kingsbury-Jerauld-Sanborn-Miner-Lake-Davison-Hanson-McCook- Hutchinson-Bon Homme-Yankton- 420 AM CDT Tue Aug 1 2017 This Hazardous Weather Outlook is for portions of central South Dakota, east central South Dakota, and southeast South Dakota. .DAY ONE...Today and Tonight Isolated thunderstorms could occur this afternoon and evening, mainly south of Interstate 90. Any storm development is not expected to be severe. .DAYS TWO THROUGH SEVEN...Wednesday through Monday A few storms could be severe from mid Wednesday afternoon through early Wednesday evening. The primary threats are hail up to the size of half dollars and 70 mph winds. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today and tonight. IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097- 098-NEZ013-014-SDZ040-056-062-066-067-070-071-020930- Lyon IA-Osceola-Dickinson-Sioux-O'Brien-Clay IA-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Lincoln MN-Lyon MN-Murray-Cottonwood- Nobles-Jackson-Pipestone-Rock-Dixon-Dakota-Brookings-Moody- Minnehaha-Turner-Lincoln SD-Clay SD-Union- 420 AM CDT Tue Aug 1 2017 This Hazardous Weather Outlook is for portions of northwest Iowa, west central Iowa, southwest Minnesota, northeast Nebraska, east central South Dakota, and southeast South Dakota. .DAY ONE...Today and Tonight Isolated storms may occur late this afternoon and evening, mainly along and south of Interstate 90. Storm activity is not expected to be severe. .DAYS TWO THROUGH SEVEN...Wednesday through Monday A few storms may be severe late Wednesday afternoon and evening. The primary threats are quarter sized hail and winds up to 60 mph. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today and tonight.
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 1, 3:26 PM CDT | Severe Thunderstorm Warning | FSD | Hutchinson | 34 min |
| Aug 1, 3:59 PM CDT | Severe Thunderstorm Warning | FSD | Lincoln | 31 min |
| Aug 1, 4:16 PM CDT | Severe Thunderstorm Warning | FSD | Minnehaha | 29 min |
| Aug 1, 4:30 PM CDT | Severe Thunderstorm Warning | FSD | Lincoln | 30 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.